Novel parameter estimation techniques for a multi-term fractional dynamical epidemic model of dengue fever


An inverse problem to identify parameters for the single-term (and multi-term) fractional-order system of an outbreak of dengue fever is considered. Firstly, we propose a numerical method for the fractional-order dengue fever system based on the Gorenflo-Mainardi-Moretti-Paradisi (GMMP) scheme and the Newton method. Secondly, two methods, the modified grid approximation method (MGAM) and the modified hybrid Nelder-Mead simplex search and particle swarm optimization (MH-NMSS-PSO) algorithm are expanded to estimate the fractional orders and coefficients for fractional differential equations. Then, we use GMMP and MH-NMSS-PSO to estimate the parameters of the fractional-order dengue fever system. With the new fractional orders and parameters, our fractional-order dengue fever system is capable of providing numerical results that agree very well with the real data. Furthermore, for searching a better dengue fever system, a multi-term fractional-order epidemic system of dengue fever is proposed. We also use the MGAM and MH-NMSS-PSO to estimate the fractional orders and coefficients of the multi-term fractional-order system. To verify the efficiency and accuracy of the proposed methods in dealing with the fractional inverse problem, a numerical example with real data is investigated. Using the statistics from the 2009 outbreak of the disease in the Cape Verde islands, we are able to predict the fractional orders and parameters of the fractional dengue fever system. With the new fractional orders and parameters, our multi-term fractional-order dengue fever system is capable of providing numerical results that agree better with the real data than other integer-order models.

This is a preview of subscription content, log in to check access.


  1. 1.

    World Health Organization: Dengue-Guidelines for Diagnosis, Treatment, Prevention and Control, WHO, Geneva. Accessed 2 Feb (2012) (2009)

  2. 2.

    World Health Organization (WHO): Dengue July 2010 Available at

  3. 3.

    Nishiura, H.: Mathematical and statistical analyses of the spread of dengue. Dengue Bull. 30, 51–67 (2006)

    Google Scholar 

  4. 4.

    Hales, S., De Wet, N., Maindonald, J., Woodward, A.: Potential effect of population and climate changes on global distribution of dengue fever: an empirical model. Lancet 360, 830–834 (2002)

    Article  Google Scholar 

  5. 5.

    Rodrigues, H., Monteiro, M., Torres, D., Zinober, A.: Dengue disease, basic reproduction number and control. Int. J. Comput. Math. 89, 334–346 (2012)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Sardar, T., Rana, S., Chattopadhyay, J.: A mathematical model of dengue transmission with memory. Commun. Nonlinear Sci. Numer. Simul. 22, 511–525 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Diethelm, K.: The Analysis of Fractional Differential Equations, vol. 9, pp 1333–41. Springer, Berlin (2004)

    Google Scholar 

  8. 8.

    Jiang, X., Qi, H.: Thermal wave model of bioheat transfer with modified Riemann-Liouville fractional derivative. J. Phys. A Math. Theor. 45, 4851011–48510111 (2012)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Magin, R.: Fractional calculus models of complex dynamics in biological tissues. Comput. Math. Appl. 59, 1586–1593 (2010)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Qin, S., Liu, F., Turner, I., Yu, Q., Yang, Q., Vegh, V.: Characterization of anomalous relaxation using the time-fractional Bloch equation and multiple echo T2*-weighted magnetic resonance imaging at 7T. Magn. Reson. Med. 77, 1485–1494 (2017)

    Article  Google Scholar 

  11. 11.

    Liu, F., Anh, V., Turner, I.: Numerical solution for the space fractional Fokker-Planck Equation. J. Comput. Appl. Math. 166, 209–219 (2004)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Shen, S., Liu, F., Liu, Q., Anh, V.: Numerical simulation of anomalous infiltration in porous media. Numer. Algor. 68, 443–454 (2015)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Podlubny, I.: Fractional Differential Equations. Academic, New York (1999)

    Google Scholar 

  14. 14.

    Petras, I.: Fractional-Order Nonlinear Systems: Modeling, Analysis and Simulation. Higher Education Press, Beijing (2011)

    Google Scholar 

  15. 15.

    Ding, Y., Wang, Z., Ye, H.: Optimal control of a fractional-order HIV-immune system with memory. IEEE Trans. Control Syst. Technol. 99, 1–7 (2011)

    Google Scholar 

  16. 16.

    EI-Shahed, M., Alsaedi, A.: The fractional SIAC model and influenza A. Math. Probl. Eng. 2011, 4803781–4803789 (2011)

    Google Scholar 

  17. 17.

    Hanert, E., Schumacher, E.: Front dynamics in fractional-order epidemic modes. J. Theor. Biol. 279, 9–16 (2011)

    Article  Google Scholar 

  18. 18.

    Diethelm, K., Ford, N., Freed, A., Luchko, Y.: Algorithms for the fractional calculus: a selection of numerical methods. Comput. Methods Appl. Mech. Eng. 194(6), 743–773 (2005)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Pooseh, S., Rodrigues, H., Torres, S.: Fractional derivatives in dengue epidemics. Numer. Anal. Appl. Math. ICNAAM 2011, 739–742 (2011)

    Google Scholar 

  20. 20.

    Diethelm, K.: A fractional calcus based model for the simulation of an outbreak of dengue fever. Nonlin. Dyn. 71, 613–619 (2013)

    Article  Google Scholar 

  21. 21.

    Zhang, H., Jiang, X., Yang, X.: A time-space spectral method for the time-space fractional Fokker-Planck equation and its inverse problem. Appl. Math. Comput. 320, 302–318 (2018)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Feng, T., Gulliksson, M., Liu, W.: Adaptive finite element methods for the identification of elastic constants. J. Sci. Comput. 26, 217–235 (2006)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Kloppers, P., Greeff, J.: Lotka-Volterra model parameter estimation using experiential data. Appl. Math. Comput. 224, 817–825 (2013)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Fermo, L., Mee, C., Seatzu, S.: Parameter estimation of monomial exponential sums in one and two variables. Appl. Math. Comput. 258, 576–586 (2015)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Li, Y., Meng, X., Zheng, B., Ding, Y.: Parameter identification of fractional order linear system based on Haar wavelet operational matrix. ISA Trans. 59, 79–84 (2015)

    Article  Google Scholar 

  26. 26.

    Yu, B., Jiang, X., Wang, C.: Numerical algorithms to estimate relaxation parameters and Caputo fractional derivative for a fractional thermal wave model in spherical composite medium. Appl. Math. Comput. 274, 106–118 (2016)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Wei, T., Wang, J.: A modified quasi-boundary value method for an inverse source problem of the time-fractional diffusion equation. Appl. Numer. Math. 78, 95–111 (2014)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Fan, W., Jiang, X., Qi, H.: Parameter estimation for the generalized fractional element network Zener model based on the Bayesian method. Physica A: Stat. Mech. Appl. 427, 40–49 (2015)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Cheng, J., Nakagawa, J., Yamamoto, M., Yamazaki, T.: Uniqueness in an inverse problem for a one-dimensional fractional diffusion equation. Inverse Probl. 25, 115002 (2009)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Yu, B., Jiang, X., Xu, H.: A novel compact numerical method for solving the two-dimensional non-linear fractional reaction-subdiffusion equation. Numer. Algor. 68, 923–950 (2015)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Gorenflo, R., Mainardi, F., Moretti, D., Paradisi, P.: Time fractional diffusion: a discrete random walk approach. Nonlin. Dyn. 29, 129–143 (2002)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Yuste, S., Murillo, J.: On three explicit difference schemes for fractional diffusion and diffusion-wave equations. Phys. Scr. T136, 14–25 (2009)

    Google Scholar 

  33. 33.

    Li, T., Wang, Y., Luo, M.: Control of chaotic and hyperchaotic systems based on a fractional order controller. Chin. Phys. B 23, 0805011–08050111 (2014)

    Google Scholar 

  34. 34.

    Liu, F., Burrage, K., Hamilton, N.: Some novel techniques of parameter estimation for dynamical models in biological systems. IMA J. Appl. Math. 78, 1–26 (2013)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Nelder, J., Mead, R.: Simplex method for function minimization. Comput. J. 7, 308–313 (1965)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Shelokar, P., Siarry, P., Jayaraman, V., Kulkarni, B.: Particle swarm and colony algorithms hybridized for improved continuous optimization. Appl. Math. Comput. 188, 129–142 (2007)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Fan, S., Liang, Y., Zahara, E.: Hybrid simplex search and particle swarm optimization for the global optimization of multimodal function. Eng. Optim. 36, 401–418 (2004)

    Article  Google Scholar 

  38. 38.

    Qin, S., Liu, F., Turnera, I., Vegh, V., Yu, Q., Yang, Q.: Multi-term time-fractional Bloch equations and application in magnetic resonance imaging. J. Comput. Appl. Math. 319, 308–319 (2017)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Qin, S., Liu, F., Turner, I., Yu, Q., Yang, Q., Vegh, V.: Characterization of anomalous relaxation using the time-fractional Bloch equation and multiple echo T2*-weighted magnetic resonance imaging at 7 T. Magn. Reson. Med. 77, 1485–1494 (2017)

    Article  Google Scholar 

Download references


The authors would like to thank the editor and the anonymous reviewers for their constructive comments and suggestions to improve the quality of the paper.


This work is partly supported by Australian Research Council (ARC) via the Discovery Projects DP180103858 and DP190101889; Natural Science Foundation of China (Grant Nos. 11771364, 11701397, 61573010), Sichuan Youth Science and Technology Foundation (Grant No.2016JQ0046), Found of Sichuan University of Science and Engineering (Grant No. 2016RCL33), and the State Scholarship Fund from China Scholarship Council.

Author information



Corresponding author

Correspondence to F. Liu.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, T., Wang, Y., Liu, F. et al. Novel parameter estimation techniques for a multi-term fractional dynamical epidemic model of dengue fever. Numer Algor 82, 1467–1495 (2019).

Download citation


  • Fractional dynamical epidemic model
  • Parameter estimation
  • Simplex search method
  • Grid approximation method
  • Inverse problem

Mathematics Subject Classification (2010)

  • 26A33
  • 34A24
  • 37M05